Differential and Integral Equations

Soliton dynamics for a non-Hamiltonian perturbation of mKdV

Quanhui Lin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the dynamics of soliton solutions to the perturbed mKdV equation $\partial_t u = \partial_x(-\partial_x^2 u -2u^3) + \epsilon V u$, where $V\in \mathcal{C}^1_b(\mathbb{R})$ and $0 < \epsilon\ll 1$. This type of perturbation is non-Hamiltonian. Nevertheless, via symplectic considerations, we show that solutions remain $O(\epsilon {\langle} t\rangle^{1/2})$ close to a soliton on an $O(\epsilon^{-1})$ time scale. Furthermore, we show that the soliton parameters can be chosen to evolve according to specific exact ODEs on the shorter, but still dynamically relevant, time scale $O(\epsilon^{-1/2})$. Over this time scale, the perturbation can impart an $O(1)$ influence on the soliton position.

Article information

Differential Integral Equations, Volume 26, Number 1/2 (2013), 81-104.

First available in Project Euclid: 18 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q53: KdV-like equations (Korteweg-de Vries) [See also 37K10] 37K05: Hamiltonian structures, symmetries, variational principles, conservation laws


Lin, Quanhui. Soliton dynamics for a non-Hamiltonian perturbation of mKdV. Differential Integral Equations 26 (2013), no. 1/2, 81--104. https://projecteuclid.org/euclid.die/1355867507

Export citation